Discussions that mention spironolactone

High & Low Blood Pressure board


Tamsin,

It sounds like you too are a salt-sensitive hypertensive like me. The first clue is the complete uselessness of ARB's in controlling our BP. Maybe Benicar will be better than the Cozaar...it usually is. If not, maybe my regimen of Cozaar-Lasix-KCl will be for you. It hasn't caused me any problems and would be just Lasix-KCl but for the fact that I have a large Cozaar backlog from pill splitting, samples, etc....but when it's gone, it's gone.


rk,
Aha so now it has a name...back when I was first diagnosed hypertensive they first looked for 2 tumors, one called a pheochromocytoma and the other "an adrenal tumor" :D:D. The test was to collect a gallon of urine and measure vanillymenadelic acid (for the pheo) and 5-HIAA for the "other tumor."
Is that "other tumor" Conn's Syndrome?

Have you HAD the surgery? If not, are you taking spironolactone?

Anyhoo, I agree that:
[QUOTE]No one on a good diet should be low in potassium!
BUT lots of people on diuretics, especially loop diuretics can go low in potassium despite the best of diets.
Quote from Lenin:


rk,
Aha so now it has a name...back when I was first diagnosed hypertensive they first looked for 2 tumors, one called a pheochromocytoma and the other "an adrenal tumor" :D:D. The test was to collect a gallon of urine and measure vanillymenadelic acid (for the pheo) and 5-HIAA for the "other tumor."
Is that "other tumor" Conn's Syndrome?

Have you HAD the surgery? If not, are you taking spironolactone?

Lenin
I am waiting for the surgery to be scheduled and no, I am not on spironolactone, that was one of the meds my primary doc made me try just because I had terrible reactions to everything else.

After two weeks on only 25 mg daily my potassium rose from 3.0 to 4.3 BUT after 3 weeks on it I was so nauseated, dizzy and had stomach and intestinal cramping that made me discontinue it's use.

It also cause increased general body edema AND raised my BP to 220/119! I stopped for a few days, all syptoms relieved and BP to 180/100, took it one day and had return of symptoms and and increase in BP.

I react badly to any medication I take, since 1988 have only used an occ 325 mg of Tylenol for pain and tried every class of BP meds with no improvement in BP or intolerable side effects or hives or angioedema.

Conn's syndrome is from an aldosterone producing adrenal adenoma and an adrenalectomy can cure hypertension if caught soon enough.

A simple serum aldosterone/cortisol/renin blood test can point to it, then the more extensive tests are done. For 13 years no one thought to do the bloodwork and no one would refer me to a specialist. The specialist diagnosed it in three weeks.
For anyone in regular pain, I think Tylenol should be given a wide berth...it is just too hard on the liver expecially for people taking other drugs that must be metabolized in the liver...LOTS of them.

I have found generic naproxin-sodium (Alleve or Naprosyn?) to be a far better analgesic for the many aches and pains I suffer...back, shoulder, knees.

rck,
I always denigrated my old doctor but thinking back on it, the FIRST thing he did when he got hypertensive numbers from me, before prescribing even my first drug, he ordered the urine test for pheochromocytroma and aldosterone producing adenoma...both negative, so my diagnosis was "primary hypertension." This was back in the late '70's.
So you REALLY liked that spironolactone, eh? :D

des,

I find that an EXCESS of water hurts my joints and that a diuretic relieves the pressure and pain. If I skip my diurteic, the next morning I awaken with a feel of puffiness and achey hands. For me my diuretic is the best friend I have against OA.